Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 278, NWS Birmingham, AL

June 11, 2011Elmore County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 11, 2011, 2:59 PM CDT for Elmore County, Alabama. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2011, 2:59 PM CDT (19:59 UTC)
Expired
Jun 11, 2011, 3:25 PM CDT
In force
26 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Elmore County, AL

What was reported inside it

TimeReportWhereRemark
Jun 11, 3:04 PM CDTTSTM WND DMG1 S Santuck, ALSEVERAL TREES DOWN IN SANTUCK.
Jun 11, 3:04 PM CDTTSTM WND DMG3 Ne Wetumpka, ALSEVERAL TREES DOWN ALONG HWY 170.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2011-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 835 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2011-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
835 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1318 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

255 
WUUS54 KBMX 111959
SVRBMX
ALC051-112045-
/O.NEW.KBMX.SV.W.0278.110611T1959Z-110611T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
259 PM CDT SAT JUN 11 2011

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ELMORE COUNTY IN EAST CENTRAL ALABAMA...

* UNTIL 345 PM CDT

* AT 259 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  DEXTER...OR 8 MILES NORTHEAST OF WETUMPKA...AND MOVING SOUTH AT 5
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  WETUMPKA...SANTUCK...ECLECTIC...KENT...BLUE RIDGE...WALLSBORO AND
  CLAUD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3245 8621 3247 8621 3247 8623 3248 8622
      3250 8625 3271 8626 3275 8598 3251 8589
      3250 8591
TIME...MOT...LOC 1959Z 350DEG 4KT 3264 8614

$$

27
1 follow-up statement
537 
WWUS54 KBMX 112025
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
325 PM CDT SAT JUN 11 2011

ALC051-112036-
/O.CAN.KBMX.SV.W.0278.000000T0000Z-110611T2045Z/
ELMORE AL-
325 PM CDT SAT JUN 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ELMORE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3245 8621 3247 8621 3247 8623 3248 8622
      3250 8625 3271 8626 3275 8598 3251 8589
      3250 8591
TIME...MOT...LOC 2026Z 350DEG 4KT 3261 8613

$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 12:15 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jun 11, 12:15 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1215 PM CDT SAT JUN 11 2011

.UPDATE...FOR 18Z AVIATION.

&&

.DISCUSSION...

IF YOU TAKE A LOOK AT MORNING SATELLITE IMAGES...SAY AROUND
12Z...YOU CAN BEGIN TO DISCERN THE IDEA OF A WEAK SYNOPTIC BOUNDARY
THAT HAS MOVED INTO THE NORTHERN HALF OF THE STATE.  THIS BOUNDARY
WILL LIKELY HELP TO FOCUS THUNDERSTORM DEVELOPMENT THIS AFTERNOON.
CURRENT FORECAST HAS CHANCE POPS ACROSS ALONG THE I-20/59
CORRIDOR...AND I CONTINUE TO LIKE THIS IDEA FOR THE AFTERNOON.  CU
FIELDS SHOULD BEGIN TO POP ACROSS ALABAMA AFTER 11 AM...AND IF WE
HAVE ANYTHING LIKE WE HAD YESTERDAY...STORMS SHOULD BEGIN TO DEVELOP
BY 12 PM.  THIS MORNING'S SOUNDING IS VERY SIMILAR TO YESTERDAY...
SO EVEN THOUGH THE MICROBURST POTENTIAL IS LOW...THERE WILL BE A
SHOT AT HAIL AGAIN TODAY.  THAT SAID...EVEN WITH THE CHANCE OF THE
HAIL...THE ISOLATED TO SCATTERED NATURE OF THE STORMS WILL PRECLUDE
ANYTHING BEING ADDED TO THE HAZARDOUS WEATHER OUTLOOK.

UPDATE OUT SHORTLY.

27

&&

.AVIATION...18Z TAF DISCUSSION.

MOSTLY VFR CONDITIONS THIS AFTERNOON...BUT WILL HAVE TO DEAL WITH
ISOLATED TO SCATTERED SH/TS WHICH WILL HANDLE WITH AMD THROUGH 02Z.
BEYOND 02Z...PROBABLY WILL SEE AT LEAST MVFR VIS NEAR SUNRISE AT
JUST ABOUT EVERY SITE...WITH KANB POTENTIALLY FALLING TO IFR FOR A
COUPLE OF HOURS.

WINDS WILL BASICALLY BE LIGHT OUT OF THE NORTH...OTHER THAN IF YOU
GET AROUND ONE OF THE AFTERNOON THUNDERSTORMS...WHICH COULD GIVE A
GUST TO 25 KTS...AND SOME HAIL.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

27

&&

.CLIMATE...

THROUGH THE FIRST 9 DAYS OF JUNE...THE BIG CITY CLIMATE LOCATIONS
(BHM...TCL...ANB...AND MGM) HAVE ALL EXPERIENCED EITHER THE
WARMEST OR SECOND WARMEST START TO THE MONTH IN THEIR RESPECTIVE
PERIODS OF RECORD. THIS JUNE HEAT WAVE...AT LEAST SO FAR...HAS
RIVALED OR EXCEEDED THE JUNE 1985 HEAT WAVE.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 11, 6:42 AM CDT, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
642 AM CDT SAT JUN 11 2011

ALZ011>015-017>050-120100-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
642 AM CDT SAT JUN 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 11, 1:24 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
124 PM CDT SAT JUN 11 2011

ALZ028-111915-
CLAY AL-
124 PM CDT SAT JUN 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLAY COUNTY UNTIL 215 PM
CDT...

AT 121 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR LINEVILLE.  THIS STORM WAS NEARLY STATIONARY.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LINEVILLE...
  ASHLAND...
  CRAGFORD...
  MELLOW VALLEY...

&&

LAT...LON 3330 8565 3321 8565 3317 8565 3319 8590
      3342 8583 3341 8564 3332 8565 3331 8564
TIME...MOT...LOC 1825Z 005DEG 2KT 3332 8573

27
Special weather statement, Jun 11, 2:18 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
218 PM CDT SAT JUN 11 2011

ALZ036-043-112000-
COOSA AL-ELMORE AL-
218 PM CDT SAT JUN 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELMORE AND SOUTHERN
COOSA COUNTIES UNTIL 300 PM CDT...

AT 217 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR WELONA...OR 8 MILES SOUTHWEST OF ROCKFORD...MOVING
SOUTH AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SPEED...
  WELONA...
  TITUS...
  WEOKA MILLS...
  TEN CEDAR ESTATES...

&&

LAT...LON 3263 8641 3275 8641 3275 8637 3278 8641
      3279 8641 3290 8638 3288 8617 3261 8617
TIME...MOT...LOC 1918Z 007DEG 4KT 3279 8629

27
Special weather statement, Jun 11, 2:35 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
235 PM CDT SAT JUN 11 2011

ALZ018-020-112015-
CHEROKEE AL-ETOWAH AL-
235 PM CDT SAT JUN 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ETOWAH AND WESTERN
CHEROKEE COUNTIES UNTIL 315 PM CDT...

AT 231 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM LEESBURG TO ANDERSON...AND
MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  CENTRE...
  HOKES BLUFF...
  CHEROKEE ROCK VILLAGE...
  LEESBURG...
  SLACKLAND...

&&

LAT...LON 3432 8570 3406 8555 3396 8571 3397 8574
      3394 8576 3395 8588 3394 8590 3391 8590
      3391 8593 3415 8607 3421 8597 3421 8585
      3425 8584 3424 8582 3426 8580 3426 8578
TIME...MOT...LOC 1935Z 334DEG 9KT 3420 8579 3412 8594

27
Local storm report, Jun 11, 2:45 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
245 PM CDT SAT JUN 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     5 S BRENT               32.87N 87.16W
06/10/2011                   BIBB               AL   PARK/FOREST SRVC

            LIMBS DOWN NEAR TALLADEGA NATIONAL FOREST SOUTH OF BRENT

&&

KLAWS
Special weather statement, Jun 11, 2:47 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
247 PM CDT SAT JUN 11 2011

ALZ018>020-024>026-112030-
CALHOUN AL-CHEROKEE AL-ETOWAH AL-JEFFERSON AL-SHELBY AL-ST. CLAIR AL-
247 PM CDT SAT JUN 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHELBY...ST.
CLAIR...EASTERN JEFFERSON...ETOWAH...SOUTHWESTERN CHEROKEE AND
NORTHWESTERN CALHOUN COUNTIES UNTIL 330 PM CDT...

AT 245 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SLACKLAND TO MOUNTAIN
BROOK...AND MOVING SOUTHEAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  GADSDEN...
  RAINBOW CITY...
  ODENVILLE...
  MOODY...
  LEEDS...

&&

LAT...LON 3408 8557 3368 8613 3368 8617 3370 8619
      3368 8621 3365 8617 3331 8665 3346 8691
      3421 8590 3421 8585 3423 8584
TIME...MOT...LOC 1947Z 304DEG 6KT 3413 8585 3350 8672

27
Special weather statement, Jun 11, 2:53 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
253 PM CDT SAT JUN 11 2011

ALZ025-035-112030-
CHILTON AL-SHELBY AL-
253 PM CDT SAT JUN 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHELBY AND NORTHERN
CHILTON COUNTIES UNTIL 330 PM CDT...

AT 249 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR CALERA...MOVING SOUTH AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  JEMISON...
  UNION GROVE...
  SHELBY...
  MINOOKA PARK...
  WAXAHATCHEE AT LAY LAKE...

&&

LAT...LON 3304 8652 3300 8652 3293 8674 3317 8682
      3323 8662
TIME...MOT...LOC 1953Z 339DEG 6KT 3312 8669

27

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 7:50 PM CDTSpecial Weather StatementBMXBullock25 min
Jun 10, 8:05 PM CDTSpecial Weather StatementBMXMontgomery25 min
Jun 10, 8:07 PM CDTSpecial Weather StatementBMXPike23 min
Jun 10, 8:45 PM CDTSpecial Weather StatementBMXBarbour30 min
Jun 10, 9:40 PM CDTSpecial Weather StatementBMXBarbour35 min
Jun 10, 10:18 PM CDTSpecial Weather StatementBMXDale27 min
Jun 10, 10:49 PM CDTSpecial Weather StatementBMXRussell41 min
Jun 11, 1:24 PM CDTSpecial Weather StatementBMXClay51 min
Jun 11, 1:29 PM CDTSevere Thunderstorm WarningBMXClay30 min
Jun 11, 2:18 PM CDTSpecial Weather StatementBMXCoosa42 min
Jun 11, 2:28 PM CDTSevere Thunderstorm WarningBMXTallapoosa47 min
Jun 11, 2:31 PM CDTSevere Thunderstorm WarningBMXElmore29 min
Jun 11, 2:35 PM CDTSpecial Weather StatementBMXCherokee40 min
Jun 11, 2:47 PM CDTSpecial Weather StatementBMXCherokee, Etowah, St. Clair43 min
Jun 11, 2:53 PM CDTSpecial Weather StatementBMXShelby37 min
Jun 11, 3:06 PM CDTSpecial Weather StatementBMXTallapoosa39 min
Jun 11, 3:09 PM CDTSevere Thunderstorm WarningBMXJefferson, Shelby29 min
Jun 11, 3:18 PM CDTAreal Flood AdvisoryBMXJefferson, Shelby117 min
Jun 11, 3:28 PM CDTSevere Thunderstorm WarningBMXMontgomery47 min
Jun 11, 3:33 PM CDTSpecial Weather StatementBMXCalhoun, Cleburne, Talladega42 min
Jun 11, 3:39 PM CDTSpecial Weather StatementBMXBibb51 min
Jun 11, 3:42 PM CDTSevere Thunderstorm WarningBMXMontgomery48 min
Jun 11, 3:55 PM CDTSpecial Weather StatementBMXAutauga35 min
Jun 11, 4:14 PM CDTSpecial Weather StatementBMXCalhoun, Cleburne, Talladega46 min
Jun 11, 4:28 PM CDTSpecial Weather StatementBMXDallas47 min
Jun 11, 4:33 PM CDTSpecial Weather StatementBMXDallas27 min
Jun 11, 4:39 PM CDTSpecial Weather StatementBMXClay, Randolph, Talladega51 min
Jun 11, 4:41 PM CDTSpecial Weather StatementBMXRussell49 min
Jun 11, 4:45 PM CDTSevere Thunderstorm WarningBMXRussell30 min
Jun 11, 4:52 PM CDTSpecial Weather StatementBMXLowndes23 min
Jun 11, 5:16 PM CDTSpecial Weather StatementBMXBarbour44 min
Jun 11, 5:25 PM CDTSpecial Weather StatementBMXHale50 min
Jun 11, 5:54 PM CDTSpecial Weather StatementBMXRussell36 min
Jun 11, 6:45 PM CDTSpecial Weather StatementBMXFayette45 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.